NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Breathing problems after anesthesia
I had a hysterectomy a year ago. After surgery when the tube was taken out of my throat I guess my throat closed up and I was unable to breathe for awhile but they got that under control soon enough but than my blood oxidation level dropped to 50 and they had a hard time getting it back to normal. I was given many breathing tx`s.My question is What could have happened to cause this? I`am 47 and in good general health. Please let me know cause I am scared if I have to have another operation I will die. It was not a pulmonary embolism.
I recommend that you meet with your anesthesiologist before any future surgery to discuss what happened to you. It would be extremely helpful if you could get copies of your hospital records so these can be thoroughly reviewed. You should also try to get the name of the anesthesiologist who took care of you so that you, and you physicians, can get their opinion about what caused your breathing problems. There are several possible causes for breathing difficulties after surgery. I will mention just a few likely factors. Muscle relaxants are paralyzing drugs used routinely during anesthesia. Incomplete reversal of muscle relaxant effect at the end of surgery, when the breathing tube is removed, can cause the breathing passages to close off. In this circumstance the patient may be awake but too weak to breathe properly. Patients who are too deeply asleep (anesthetized) after the breathing tube is removed may also be unable to keeping their breathing passages open. Residual anesthetic medications, including painkillers (narcotics) may be responsible for this effect. Sometimes, when partial airway obstruction happens, extra fluid enters the lower airway passages immediately afterward. This is known as negative pressure pulmonary edema. The fluid in the lungs causes the blood oxygen level to decrease. Aspiration is another cause of breathing problems. This is when stomach contents come up the esophagus (food pipe) and enter the lungs. This can occur any time during an anesthetic when a breathing tube does not protect the airway. Finally, as you mention, a pulmonary embolism can cause severe breathing difficulties. This is when a blood clot lodges in the blood vessels supplying the lungs. You do not indicate how you know that the events you describe was not an embolism. Your physicians should review the evidence for or against this possibility. If, as you say, you are in good general health, it is unlikely that the events you describe will occur again during a well-conducted general anesthetic.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University